Quartipine withdrawal : Does anyone... - Action on Postpar...

Action on Postpartum Psychosis
2,544 members1,815 posts

Quartipine withdrawal

Theo116
Theo116

Does anyone have any experience of reducing of off quartipine, following having ppp. Or any other information that maybe helpful. Thank you x

10 Replies
oldestnewest
Ellie_at_APP
Ellie_at_APPAdministrator

Hi Theo

Thanks for your message. How are you feeling about reducing the medication? It's good that your considering it, as it shows how far you've come with your recovery!

I wasn't on Quetiapine, but I was on Olanzapine which is similar I imagine, and came off it fully about a year after the psychotic episode. For me it was really important to come off it with the psychiatrist's guidance and support, and very gradually, discussing with my CPN how I was doing with the reduced dose etc. So I would say it's really important to get advice from your psychiatrist.

Each person responds differently to the medication, and each recovery is different, with some people needing to stay on medication for longer, or even longer term, it really depends.

I hope that helps.

Take care,

Ellie

Hi,

I've been on quetipine slow release since having PP last May after having my first baby. I was sectioned & admitted to a MBU for 6 weeks. At the height of the illness I was on 750mg and now I'm on 100mg. I started off the the normal release and took it 3 times a day as felt my thoughts race when I needed it, so horrible! When I was discharged from the MBU I changed to the slow release that is taken once a day and by this time I think I was on 550mg. I had reductions then in 100mg, as I felt I needed to. I became very sleepy and found it hard to function and also ate like a horse when I was over medicated. I was reduced to 100mg I think in April/may this year. I'm expected to be off completely in the next few months. The best advice I can give is trust your CPN and psychiatrist as they have worked with the illness before. However also trust yourself and work with them. I did have to ask for reductions as I felt ready. It was decided for me to stay on the 100mg whilst I returned to work etc also. X take care x

Hi Theo.

I have recently finished a slow reduction programme of quitiapiene after suffering ppp in December 2014. I was on 450mg at the height of my ilness.

I did initially come off this drug in May 2016 however, in hindsight the timing was not great as we were moving house & planning a wedding. I was in a rush to be medication free & consequently my mental health took a dive & I was put back on a low dose of 100mg for 6 months until things calmed down.

This time I have followed a very slow reduction over a 6 month period & have been medication free since July. I did find it difficult to sleep initially when coming off all meds, however this has settled down now.

My advice as above would be to trust the health care professionals no matter how hard that is & make sure the timing is right for you & your family. Try to be patient & come off gradually & at a pace to suit you (everyone is different).

Good luck.

Em x 😊

Janellec
Janellec
in reply to EmilyGolds

Hi Em.

Can I ask how you reduced and how badly your sleep was affected in coming off it?

Thank you

EmilyGolds
EmilyGolds
in reply to Janellec

Hi Janellec,

Sure, no problem. Happy to help.

I followed my GP advice and reduced by 25mg at a time. The first drop was from 100mg to 75 mg & I then maintained this level until I felt my body had adjusted to the lower dose (for me it was around 6-8 weeks).

I would feel a little sensitive during the 1st 2-3 weeks of each drop in medication & then it would level out. A period of around a month would then work for me before the next reduction (again everyone is different).

I only really noticed my sleep being affected when I came off completely. In context, this disruption was mild in comparison with the severe disruption experienced during pp. It was usually difficulty drifting off & restlessness during the night waking several times. This lasted for around 1 month after coming off the meds & I managed to continue with our normal routine. I am told there are over the counter sleep aid tablets which can help with this however did not use them myself.

I hope this helps.

Take care

Em x

KatG
KatGVolunteer

Hi Theo -

I've been on 150mg quetiapine (reduced from 300mg about six months ago). I find it very hard to sleep without it! And if I do fall asleep "naturally" then I'll wake up in the small hours.

So I would like to get off it, and return to being a great natural sleeper. But easier said than done!

I've been using my own judgement and skipping it on evenings when I know I don't have to be particularly well rested the next day, if that makes sense? It's still a bit hit and miss, but I think I'm becoming gradually less dependent on it.

I should probably discuss this plan with my GP however...

Good luck!

Kat x

Hidden
HiddenVolunteer

Hello Theo

Some very interesting coping mechanisms & I wonder about medication, its side effects and sleeping patterns.

I have had PPP in the Summer of 2010. I weaned off from various antidepressants after one year with the help of a very good Psychiatrist. However, from 2011-2016 included I did not sleep well and painted obsessively at night. My creativity is never-ending, but finally I can sleep much better this year. I have certain patterns and always right awake by 2.30-3am, no matter when I go to bed and often not before 12.

I believe we are all very different and it is often trial and error even by professionals in how responsive we are to certain medications. Obviously there is no doubt, if I have had not received pharmaceutical prescriptions of various traditional meds throughout my psychotic episodes, I probably would not have come out of hospital.

Wishing you well,

x

Jenny_at_APP
Jenny_at_APPAdministrator

Hi Theo,

I had PP in 2012 and took Quetiapine for a year before weaning off over 3 months. I was on 300mg modified release - I was reduced to 150mg, then 100mg then 50mg for a month each and was monitored by my psychiatrist. I think the first reduction was the worst, it knocked me about a bit for a few days, maybe a week (headaches mainly), then I think it was easier after that.

I took a low dose (150mg) for 6 months after the birth of my second child last year (no PP thankfully) and reduced off that by reducing to 100mg then 50mg for a couple of weeks each. My GP monitored me that time as I wasn't under a psychiatrist. I noticed the reductions but nothing very significant.

As others have said, everyone is different and it's important to come off medication in a safe way and in a timescale that works for you.

Wishing you all the best x

Hidden
HiddenVolunteer

How are you today, Theo?

Wishing you well and thinking of you. Some good responses from other women, especially very detailed information by J-B-55 about amount of Quetiapine and weaning off.

Yes, we are all different, but developing a support network helps in order to wean off. In my case Professionals were as important as my partner and his parents.

Look after yourself,

x

Thank you for all your replies it means so much. I hope you are all having a good weekend x

You may also like...